Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 46, NWS Grand Forks, ND

June 13, 20175 counties in Minnesota; 4 counties in North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 13, 2017, 9:24 PM CDT for 5 counties in Minnesota; 4 counties in North Dakota. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2017, 9:24 PM CDT (02:24 UTC)
Expired
Jun 13, 2017, 10:05 PM CDT
In force
41 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clay County, MN, Norman County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Cass County, ND, Grand Forks County, ND, Steele County, ND, Traill County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 59 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 9:28 PM CDTTSTM WND DMGHendrum, MNNUMEROUS LARGE TREE BRANCHES AND LIMBS DOWN AROUND TOWN. POWER OUTAGES IN THE AREA.
Jun 13, 9:30 PM CDTTSTM WND GST 703 Nne Grandin, NDVEHICLES PULLED OVER TO THE SIDE OF THE INTERSTATE IN WHITEOUT CONDITIONS DUE TO VERY HEAVY RAINS AND VERY STRONG WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 5:56 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 2.4 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2017-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2017-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 287 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
925 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
287 m²/s²
0-3 km storm-relative helicity
453 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

358 
WUUS53 KFGF 140224
SVRFGF
MNC027-107-113-119-125-NDC017-035-091-097-140330-
/O.NEW.KFGF.SV.W.0046.170614T0224Z-170614T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
924 PM CDT TUE JUN 13 2017

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Red Lake County in northwestern Minnesota...
  Northern Clay County in northwestern Minnesota...
  Norman County in northwestern Minnesota...
  Polk County in northwestern Minnesota...
  Southwestern Pennington County in northwestern Minnesota...
  Grand Forks County in northeastern North Dakota...
  Northeastern Cass County in southeastern North Dakota...
  Traill County in southeastern North Dakota...
  Eastern Steele County in southeastern North Dakota...

* Until 1030 PM CDT.

* At 923 PM CDT, severe thunderstorms were located along a line
  extending from near Clifford to near Borup, moving north at 60 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Severe thunderstorms will be near...
  Clifford around 925 PM CDT. 
  Twin Valley and Roseville around 930 PM CDT. 
  Ada, Portland and Golden Lake around 935 PM CDT. 
  Gary, Hadler and Lockhart around 940 PM CDT. 
  Hatton and Flaming around 945 PM CDT. 

This includes Interstate 29 between mile markers 85 and 153.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4715 9615 4715 9619 4696 9620 4730 9767
      4815 9765 4793 9596
TIME...MOT...LOC 0223Z 184DEG 51KT 4736 9751 4716 9645 

HAIL...0.75IN
WIND...60MPH
 
$$

Hopkins
2 follow-up statements
242 
WWUS53 KFGF 140255
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
955 PM CDT TUE JUN 13 2017

NDC017-140304-
/O.CAN.KFGF.SV.W.0046.000000T0000Z-170614T0330Z/
Cass ND-
955 PM CDT TUE JUN 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CASS COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 100 AM CDT for
northwestern Minnesota...and southeastern and northeastern North
Dakota.

LAT...LON 4701 9620 4769 9766 4815 9765 4793 9596
      4715 9615 4715 9619
TIME...MOT...LOC 0254Z 184DEG 51KT 4780 9747 4760 9640 

$$

MNC027-107-113-119-125-NDC035-091-097-140330-
/O.CON.KFGF.SV.W.0046.000000T0000Z-170614T0330Z/
Red Lake MN-Clay MN-Norman MN-Polk MN-Pennington MN-Grand Forks ND-
Traill ND-Steele ND-
955 PM CDT TUE JUN 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR RED LAKE...NORTHEASTERN CLAY...NORMAN...POLK...SOUTHWESTERN
PENNINGTON...GRAND FORKS...NORTHERN TRAILL AND NORTHEASTERN STEELE
COUNTIES...

At 954 PM CDT, severe thunderstorms were located along a line
extending from 6 miles northeast of Northwood to Melvin, moving north
at 60 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

These severe storms will be near...
  Kempton around 955 PM CDT. 
  Harold and Dugdale around 1000 PM CDT. 
  Arvilla, Emerado and Grand Forks AFB around 1005 PM CDT. 
  Mekinock, Honeyford and Gentilly around 1010 PM CDT. 
  Gilby, Red Lake Falls and Huot around 1015 PM CDT. 

This includes Interstate 29 between mile markers 106 and 153.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4701 9620 4769 9766 4815 9765 4793 9596
      4715 9615 4715 9619
TIME...MOT...LOC 0254Z 184DEG 51KT 4780 9747 4760 9640 

HAIL...0.75IN
WIND...60MPH
 
$$

Hopkins
163 
WWUS53 KFGF 140305
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1005 PM CDT TUE JUN 13 2017

MNC027-107-113-119-125-NDC035-091-097-140315-
/O.CAN.KFGF.SV.W.0046.000000T0000Z-170614T0330Z/
Red Lake MN-Clay MN-Norman MN-Polk MN-Pennington MN-Grand Forks ND-
Traill ND-Steele ND-
1005 PM CDT TUE JUN 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR RED LAKE...NORTHEASTERN
CLAY...NORMAN...POLK...SOUTHWESTERN PENNINGTON...GRAND FORKS...
NORTHERN TRAILL AND NORTHEASTERN STEELE COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds are
still possible with these thunderstorms.

A severe thunderstorm watch remains in effect until 100 AM CDT for
northwestern Minnesota...and southeastern and northeastern North
Dakota.

LAT...LON 4701 9620 4769 9766 4815 9765 4793 9596
      4715 9615 4715 9619
TIME...MOT...LOC 0304Z 184DEG 51KT 4795 9746 4775 9638 

$$

Hopkins

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 6:56 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 13, 6:56 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
656 PM CDT Tue Jun 13 2017

.UPDATE...
Issued at 656 PM CDT Tue Jun 13 2017

SPC issued a severe thunderstorm watch for most of the FA through
1 am. Have no active warnings at this point, but radar shows some
echoes moving into the far southern FA. This area has been cloudy
and cool, so this may be a limiting factor. On the positive side,
there are strong 850mb winds feeding into the southern Red River
Valley with a lot of moisture to work with. So will be watching to
see how the activity moving up into the southern FA responds as it
moves northward.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 230 PM CDT Tue Jun 13 2017

Coverage and location of severe storms this afternoon/evening main
challenge and impacts through the short term.

Still monitoring storm potential as several scenarios could play
out affecting severe storms and associated hazards. Surface low
remains over se SD with warm front through east central SD into s
MN. Some model guidance lifts the low into se ND however Clouds
over ne SD may be hindering northward progress of low. this would
lessen the significant tornado threat somewhat. Another scenario
could be development along a boundary or pseudo dry line initially
over se ND mid late afternoon developing northward through the
evening. Tornadoes could initially develop however this case would
be more supportive of a large hail and damaging wind event. In
either case will continue to monitor conditions closely. Storms
will continue to propagate east through evening weakening late
this evening.

Wednesday for the most part should be dry other than some
lingering shra over the far ne in the morning and across the far
north in wrap around later in the afternoon. highs will be close
to average.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 230 PM CDT Tue Jun 13 2017

The extended period begins with zonal flow over the area in the wake
of a departed low pressure system, with the jet beginning to sag
south of the area. Expect a few disturbances to move through the
flow bringing chances for more precipitation.

By Saturday, low pressure develops south of the forecast area with
the greatest risk for pcpn across South Dakota and southern
Minnesota. Upper level low pressure crossing North Dakota will
provide sufficient lift to trigger showers across the area. By
Sunday, conditions will be a bit more tranquil.

Otherwise, temperatures through the end of the period will generally
stay on the warm side, with upper 70s to low 80s for highs.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 656 PM CDT Tue Jun 13 2017

Not a lot happening at any of the TAF sites now, but anticipate
things to become more active between 02z and 06z. Ceilings have
been lowering as well, so looks like most TAFs will be MVFR to IFR
at times. Improving conditions expected by Wednesday morning.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Godon
SHORT TERM...Voelker
LONG TERM...Hopkins
AVIATION...Godon
Hazardous weather outlook, Jun 13, 4:11 AM CDT, 17 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
411 AM CDT Tue Jun 13 2017

MNZ002-003-022-027>032-040-NDZ028>030-038-039-049-052-053-140915-
Norman-Clay-Mahnomen-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Griggs-Steele-Traill-
Barnes-Cass-Ransom-Sargent-Richland-
411 AM CDT Tue Jun 13 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Two rounds of showers and thunderstorms are expected today. The
first round will arrive early this morning, with a second round
developing this afternoon and continuing through the evening and
into the overnight hours. Hail to golf ball size, damaging winds
to 80 mph, several tornadoes, and localized flash flooding are all
possible. The greatest potential for strong tornadoes exists in
the far southern Red River valley into west central Minnesota.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be periods of showers and thunderstorms across the
region from Thursday through next Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ001-004>009-013>017-023-024-NDZ006>008-014>016-024-026-027-054-
140915-
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-South Clearwater-Hubbard-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Western Walsh County-
411 AM CDT Tue Jun 13 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Two rounds of showers and thunderstorms are expected today. The
first round will arrive early this morning, with a second round
developing this afternoon and continuing through the evening and
into the overnight hours. Hail to golf ball size, damaging winds
to 80 mph, tornadoes, and localized flash flooding are all
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be periods of showers and thunderstorms across the
region from Thursday through next Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

BP

In the hours before

Local storm report, Jun 13, 9:11 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
911 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND GST     3 ESE BRECKENRIDGE      46.25N 96.53W
06/13/2017  E70.00 MPH       WILKIN             MN   CO-OP OBSERVER

            ESTIMATED WIND GUSTS WITH LARGE 18 INCH DIAMETER TREES
            BLOWN DOWN.

&&

GGUST
Local storm report, Jun 13, 9:16 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
916 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     10 SSE HANKINSON        45.94N 96.81W
06/13/2017                   RICHLAND           ND   TRAINED SPOTTER

            UNSPECIFIED DAMAGES AT THE DAKOTA MAGIC CASINO. TREES
            BLOWN DOWN IN THE AREA. TIME ESTIMATED BASED ON RADAR.

&&

GGUST
Local storm report, Jun 13, 9:17 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
917 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     CHRISTINE               46.58N 96.81W
06/13/2017                   RICHLAND           ND   PUBLIC

            STOP SIGN BENT OVER. REPORTED VIA SOCIAL MEDIA.

&&

GGUST
Local storm report, Jun 13, 9:18 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
918 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     TSTM WND GST     DORAN                   46.19N 96.49W
06/13/2017  E65 MPH          WILKIN             MN   PUBLIC

            REPORTED VIA SOCIAL MEDIA.

&&

GGUST
Local storm report, Jun 13, 9:21 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
921 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     TSTM WND GST     2 S FERGUS FALLS        46.25N 96.07W
06/13/2017  M67 MPH          OTTER TAIL         MN   AWOS

            PEAK WINDS MEASURED AT THE FERGUS FALLS AIRPORT.

&&

GGUST
Local storm report, Jun 13, 9:22 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
922 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     TSTM WND GST     3 NNW FARGO             46.92N 96.84W
06/13/2017  E64 MPH          CASS               ND   ASOS

            SEVERE WIND GUSTS FOR SEVERAL MINUTES.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:02 PM CDTTornado Warning Tornado observedFGFGrant43 min
Jun 13, 7:11 PM CDTSevere Thunderstorm WarningFGFClay, Wilkin49 min
Jun 13, 7:40 PM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail50 min
Jun 13, 7:46 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Otter Tail, Wilkin59 min
Jun 13, 8:11 PM CDTSevere Thunderstorm WarningFGFWilkin49 min
Jun 13, 8:27 PM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail, Wilkin48 min
Jun 13, 8:44 PM CDTSevere Thunderstorm WarningFGFClay, Norman46 min
Jun 13, 8:54 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Grant, Otter Tail, Wilkin66 min
Jun 13, 9:32 PM CDTAreal Flood AdvisoryFGFClay2 hr
Jun 13, 9:37 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Clearwater, Mahnomen, Norman, Otter Tail and 1 more53 min
Jun 13, 9:57 PM CDTAreal Flood AdvisoryFGFBeltrami, Lake of the Woods, Roseau6 hr
Jun 13, 10:13 PM CDTSpecial Weather StatementFGFBeltrami, Clearwater, Hubbard, Pennington, Red Lake, Wadena62 min
Jun 13, 10:58 PM CDTSpecial Weather StatementFGFBeltrami, Lake of the Woods62 min
Jun 14, 12:03 AM CDTSpecial Weather StatementFGFLake of the Woods27 min
Jun 13, 7:27 PM CDTSevere Thunderstorm WarningFGFRansom, Sargent48 min
Jun 13, 8:14 PM CDTTornado WarningFGFBarnes, Cass, Ransom31 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2017Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.